eISSN: 1896-9151
ISSN: 1734-1922
Archives of Medical Science
Current issue Archive Manuscripts accepted About the journal Special issues Editorial board Abstracting and indexing Subscription Contact Instructions for authors
SCImago Journal & Country Rank
2/2018
vol. 14
 
Share:
Share:
more
 
 
abstract:
Letter to the Editor

Myocarditis due to systemic lupus erythematosus associated with cardiogenic shock

Sohaib Tariq, Anjali Garg, Alan Gass, Wilbert S. Aronow

Arch Med Sci 2018; 14, 2: 460–462
Online publish date: 2017/06/30
View full text
Get citation
ENW
EndNote
BIB
JabRef, Mendeley
RIS
Papers, Reference Manager, RefWorks, Zotero
AMA
APA
Chicago
Harvard
MLA
Vancouver
 
Systemic lupus erythematosus (SLE) is a systemic autoimmune disease, known to involve different organs including the heart. One of the common cardiac manifestations is pericarditis [1]. Other forms of cardiac involvement include coronary artery disease, arteritis and valvular disease. One of the rare presentations of systemic lupus erythematosus include myocarditis and once suspected, should be diagnosed and treated promptly to avoid fatal consequences [2]. We report an interesting case of a patient with a history of SLE presenting with cardiogenic shock from acute myocarditis, requiring advanced heart failure therapies.
A 41-year-old Caucasian male with a history of SLE diagnosed two years ago on treatment with hydroxychloroquine, presented to an outside hospital with complains of worsening shortness of breath and fatigue for 1 week. On initial assessment, significant findings on examination were mild confusion, jugular venous distention, crepitant rales at bases of both the lungs, a grade 3/6 holo-systolic murmur heard at the apex which radiated to the left axilla and cool extremities. His heart rate was 112 beats per minute, blood pressure 98/62 mm Hg, respiratory rate 29 breaths per minute, serum creatinine 1.7 mg/dl, aspartate transaminase (AST) 4539 U/l, alanine transaminase (ALT) 4264 U/l, serum total bilirubin 1.5 mg/dl, international normalized ratio (INR) 2.8 and serum lactate 5.4 mmol/l. Inotropic support with dobutamine was started. Two-dimensional echocardiography revealed severe biventricular failure with global hypokinesis and left ventricular ejection fraction of 15%. Left ventricle was dilated (6.3 cm) and an apical thrombus was present. Left heart catheterization demonstrated non-obstructive coronary artery disease. Right heart catheterization (RHC) on inotropic support showed a low output state, and an intra-aortic balloon pump (IABP) was placed for mechanical circulatory support. He continued to be in refractory cardiogenic shock and was transferred to Westchester Medical Center for further therapy. On arrival to our facility, the patient was hemodynamically unstable requiring multiple vasopressor agents and IABP. He continued to have evidence of end organ malperfusion. The decision was made to escalate mechanical circulatory support to venous-arterial extracorporeal membrane oxygenation (V-A ECMO) as a bridge to recovery or decision. Due to a high clinical suspicion for lupus myocarditis, treatment with steroids, IVIG and...


View full text...
FEATURED PRODUCTS
Quick links
© 2018 Termedia Sp. z o.o. All rights reserved.
Developed by Bentus.
PayU - płatności internetowe